Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 41, NWS Duluth, MN

June 30, 2021

NWS Duluth, MN issued this small craft advisory at Jun 30, 2021, 2:50 PM CDT. It took effect at Jul 1, 2021, 5:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2021, 2:50 PM CDT (19:50 UTC)
In effect from
Jul 1, 2021, 5:00 AM CDT
Expired
Jul 1, 2021, 2:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

497 
WHUS73 KDLH 301950
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
250 PM CDT Wed Jun 30 2021

LSZ141>145-150-010800-
/O.NEW.KDLH.SC.Y.0041.210701T1200Z-210701T1900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
250 PM CDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 2 PM CDT
THURSDAY...

* WHAT...Northeast wind 10 to 15 kt with gusts to around 25 kt. 
 
* WHERE...Portions of Lake Superior. 

* WHEN...From 7 AM to 2 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
985 
WHUS73 KDLH 010226
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
926 PM CDT Wed Jun 30 2021

LSZ141>145-150-011430-
/O.CON.KDLH.SC.Y.0041.210701T1200Z-210701T1900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
926 PM CDT Wed Jun 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 2 PM CDT
THURSDAY...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 7 AM to 2 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
946 
WHUS73 KDLH 010928
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
428 AM CDT Thu Jul 1 2021

LSZ141>145-150-011900-
/O.EXT.KDLH.SC.Y.0041.210701T1000Z-210701T1900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
428 AM CDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and
  waves 2 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 2 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
200 
WHUS73 KDLH 011457
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
957 AM CDT Thu Jul 1 2021

LSZ141>145-150-011900-
/O.CON.KDLH.SC.Y.0041.000000T0000Z-210701T1900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
957 AM CDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and
  waves 3 to 5 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 2 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
819 
WHUS73 KDLH 011910
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
210 PM CDT Thu Jul 1 2021

LSZ144-145-020000-
/O.EXP.KDLH.SC.Y.0041.000000T0000Z-210701T1900Z/
/O.NEW.KDLH.SC.Y.0042.210701T1910Z-210702T0000Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
210 PM CDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 kt and waves 3 to 5 ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141>143-150-012015-
/O.EXP.KDLH.SC.Y.0041.000000T0000Z-210701T1900Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
210 PM CDT Thu Jul 1 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished and the Small Craft Advisory has been
allowed to expire..

$$

BJH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 30, 12:32 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 12:32 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 PM CDT Wed Jun 30 2021

.DISCUSSION...(Today through Tuesday)
Issued at 316 AM CDT Wed Jun 30 2021

Summary: One more day of showers and thunderstorms before a dry
period with a brief "cool down". The summer heat arrives for the
weekend. Showers and storms return early next week.

Only patchy morning fog despite largely clear skies and light
winds on top of yesterdays rainfall. Expect a little more increase
in fog coverage before sunrise before dissipating.

Less upper level forcing today, but more shear and low level
forcing will again drive some shower and thunderstorm activity.
Instability is fairly low with MU CAPE < 1000 J/kg, but 0-3km bulk
shear is around 25 kt. EL is around 27kft, so another low top,
skinny CAPE day. Shear and frontal forcing should keep some
healthy, but more isolated cells around this afternoon. Still
think parameters are not conducive to anything severe, but
localized heavy rain should again be an issue with PW's in the
vicinity of 1.3" ahead of the front.

After the frontal passage, "cooler" temperatures will arrive for
Thursday before a warm up into the 90s for the weekend. Conditions
will be dry for several days, so a hot and dry Fourth of July
could be a fire concern given the longer term drought conditions
that aren't remedied by scattered shower activity. The pattern
shifts into next week remaining warm, but humidity returns along
with chances for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jun 30 2021

VFR conditions throughout the forecast. There will be some diurnally
driven cumulus populating this afternoon across the region with
isolated areas receiving rain and an occasional storm.
Additionally, wildfires in Canada are bringing some hazy conditions
aloft into the Northland. There is potential for some fog
development in areas that receive rainfall today but at this time
this seems sparse enough to leave it out of the forecast.

&&

.MARINE...
Issued at 316 AM CDT Wed Jun 30 2021

Thunderstorms are possible this afternoon. Fairly quiet tonight
until a surge of winds arrives Thursday morning as it moves
southwestward down the lake. Will likely need small craft
advisories to cover the wind threat. Waves will increase in
response to the stronger winds and will peak around 4 feet
around noon Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  55  70  50 /  20  10   0   0
INL  85  55  82  52 /  20  10   0   0
BRD  86  60  83  56 /  10   0   0   0
HYR  85  54  78  47 /  10  10   0   0
ASX  83  52  68  47 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...Britt
MARINE...Wolfe
Hazardous weather outlook, Jun 30, 4:03 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 AM CDT Wed Jun 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon into this
evening across northeast Minnesota. While severe weather is not
anticipated, a few storms may be strong with small hail, locally
heavy rainfall which could cause ponding on roads and reduced
visibility, and occasional cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Independence Day Sunday afternoon and
evening and will be possible each afternoon and evening through
Wednesday.

Independence Day Sunday will be very warm with high temperatures
in the upper 80s to middle 90s and heat index values in the low to
upper 90s.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
403 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible mainly over the North Shore
waters this afternoon and evening. A few storms may be strong with
small hail and occasional cloud-to-water lightning.

Northeast winds will strengthen late overnight and may create
conditions hazardous for smaller vessels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northeast winds will continue Thursday morning and conditions may
be hazardous for smaller vessels.

Thunderstorm chances return Independence Day Sunday afternoon and
evening will be possible each afternoon and evening through
Wednesday.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:02 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 3:13 PM CDTSpecial Weather StatementDLHCook17 min
Jun 30, 3:26 PM CDTSevere Thunderstorm WarningDLHCook34 min
Jun 30, 3:34 PM CDTSpecial Marine WarningDLH56 min
Jun 30, 4:00 PM CDTSpecial Weather StatementDLHCook30 min
Jun 30, 4:36 PM CDTSpecial Weather StatementDLHKoochiching24 min
Jun 30, 4:47 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 5:03 PM CDTSpecial Weather StatementDLHKoochiching27 min
Jun 30, 5:58 PM CDTSpecial Weather StatementDLHSaint Louis17 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.